I am new to this board and would love some advice on my withdrawal from Atenolol. My blood pressure was up about 5 weeks ago following a very stressful week. I am already on a diuretic and potassium pill as my potassium has been low ever since I started bp meds. He put me on 25 mg of Atenolol but I almost couldn't function on it. I wasn't sleeping at night but I couldn't stay awake during the day. They warned me that it would make me tired but this was ridiculous. After about 3 days I went back to the Dr. and said I was having real problems handling it. They cut my dose to 12.5 mg and I just tried to make it work. Along the way I am becoming more and more anxious/depressed or something. I work for a counselor and he said he thought I needed an anti-depressant and the Dr. put me on zoloft. That was the most horrible 3 days of my life. I was anxious, shaking, nauseated etc. She told me to quit the zoloft after 3 days and I quit the atenolol on my own at the same time cold turkey. I had been on the atenolol 2 weeks by now.
Last week was one of the most awful weeks of my life. I had EXTREME Anxiety, the shakes you name it and I had it. I realized now that the beta blocker was causing my depression and that I shouldn't have stopped it cold turkey but by the time I figured that out I had already been off it close to a week and didn't want to go back on it.
It has been 12 days since I stopped. In the mornings I am having periods of shakiness like a blood sugar thing that wakes me up from a dead sleep and hangs around until after lunch. I have tried to keep food in my stomach but I don't think it is my blood sugar as eating doesn't really help.
On a brighter note I am beginning to feel like myself in the afternoons but the mornings are still rough. Any idea how much longer I will have to endure this. I wasn't on the medicine too long. Sorry for the long post but this has been awful. Any advice would be great. I am back to walking for 45 minutes in the morning and that helps some.
I don't think that is my problem. I was doing fine until he put me on atenolol. Actually every day is finally getting a bit better. I am having shorter periods of feeling bad. I am taking a b vitamin and fish oil too. Can't wait till this nightmare is over.
firstly understand that your withdrawel symptoms are what others experience. So try not to panic. I've had atrial fibs, flutters, real BP and pulse swings and just when I think I've beaten it something new happens. You need to ride it out and understand it is the drug and not the normal you and your body needs to relearn how to deal with adrenaline and it's effect on pulse.
It is now day 14 since I took my last Atenolol. I tried taking some benedryl last night to stay asleep. Still woke up at 4. Tried listening to ocean sounds and that worked pretty well so I could get another 3 hours of sleep. When is this going to end? I didn't take the atenolol that long but it has sure messed me up.The dr. has put me on hormones and maybe that hasn't had time to kick in yet. I want to go back to how I felt about 6 weeks ago. I was happy and my life was in order. I know God will help me. I just have to be patient.
For what this is worth ..... it seems to me that atenolol actively conditions your heart to do things it was never originally intended to do. It works .. in my view .... like an engine limiter and dumbs down everything. so when you withdraw the heart and ever heart is different has to re learn its original function. It aslo seems to me that when you stop atenolol and start to panic, the panic is doubly worst becasue the adrenal receptors have been inactivated by atenolol withdrawal so when you painic or get stressed you are effected doubly worst if you get my meaning, and understandable you're panicing.
To be frank no one can tell you when things will stabilise. If it reassures you my symptoms and others ive read of take even longer. So don't lose hope because ithasn't subsided yet. Hang in there!
Im sorry this is badly typed but its on phone .....
Last edited by JeffUK; 05-28-2012 at 07:15 AM.
Reason: Phone tappy errors